EXPERTS have warned of a “rare but serious” risk of suicide for patients on antidepressants.
A new study has found that depressed people on the drugs were more than twice as likely to attempt suicide as patients who were not taking them.
1 New research has found that depressed people taking antidepressants could be at a higher risk of suicideCredit: Getty – Contributor
With one in six Brits taking antidepressants, doctors believe millions could be at risk.
Dr Michael Hengartner, of Zurich University in Switzerland, who led the study, told the Daily Mail: “We can be confident that these drugs are producing an excess rate of suicides, beyond the depression itself.
“There is no doubt that this must be a response to the pharmacological effect of the drugs themselves.”
Despite the alarming findings, the team found there were just 77 extra suicides per 100,000 patients in those taking the pills.
But the researchers say patients should be informed of the dangers before they start taking the pills.
They believe that for some, chemicals in antidepressants can trigger severe agitation, restlessness and psychotic episodes.
Dr Hengartner added: “I’m not saying no one should be given antidepressants, but doctors should be much more conservative about how they use them. One in six adults being given antidepressants like in the UK – that is alarming.
“Patients should be informed of the risks and they should be monitored.”
One in six adults being given antidepressants like in the UK – that is alarming… patients should be informed of the risks
For the study, researchers combined the results of 14 studies involving nearly 32,000 people taking a range of antidepressants.
Their results, published in the journal Psychotherapy and Psychosomatics, found that people prescribed antidepressants were 2.5 times more likely to attempt suicide than depressed people taking placebo pills.
The team calculated that for every 100,000 taking the pills, there would be an extra 413 suicide attempts and an extra 77 suicides.Risk higher in first month
They say the highest risk was found to occur within the first four weeks of treatment, but they stressed that the real-term possibility was small.
Dr Hengartner said: “Our study signals a rare but serious risk that needs to be brought to the attention of practitioners, particularly when starting or stopping antidepressants.”
But experts have pointed out that the study was based on US data – and four of the 14 drugs assessed are not available in the UK.
Professor Wendy Burn, president of the Royal College of Psychiatrists, told the newspaper: “It is vital that people prescribed antidepressants are monitored closely, made aware of possible side effects and know how to seek help if they experience them.”
It comes after doctors were told to warn patients about the “severe” side-effects of quitting antidepressants.
BAD NEWS, GC Scientists find ‘Towie gene’ that raises the risk of sunbed addiction & cancer RevealedKNOW THE SIGNS 1 in 3 men turn to alcohol to ease depression – the 10 signs you’re at risk ‘I GAVE UP’ Leon McKenzie tried to kill himself after retiring ‘tipped him over the edge’ CommentRAISED TO FAIL Boys are told to be ‘invincible’ that’s why men face greater suicide risk RevealedSUICIDE WATCH 10 signs your loved one is at risk as male suicide rate ‘rises 12% in 1 year’ TIME TO TALK Barber scarred by dad’s suicide after depression battle helps clients open up MEDISURE Medical conditions you must declare on your travel insurance including asthma MASKED Smiling depression plagues MILLIONS – know signs of ‘most dangerous mental illness’ CommentLORRAINE KELLY Jason’s right not to ‘Man up’ over his struggles with depression and anxiety HOT MAMAS Mums reveal how having kids inspired them to get in the best shape of their lives ‘HE was humiliated’ Racehorse trainer killed himself after ‘wife had an affair with jockey’
The Royal College of Psychiatrists admitted that the debilitating withdrawal symptoms can last for weeks — or even months.
They had previously played down the side-effects, which can include electric shock sensations, fatigue and anxiety — insisting they tended to be “mild” and last no more than a week or two.
The U-turn is expected to be written into guidance for GPs by NHS watchdog NICE.
Katinka Newman describes the hallucinations she experienced as a side effect of taking antidepressants
We pay for your stories! Do you have a story for The Sun Online news team? Email us at email@example.com or call 0207 782 4368 . You can WhatsApp us on 07810 791 502. We pay for videos too. Click here to upload yours.